8 Tips for Managing Antidepressant-Induced Sexual Dysfunction
Ironic isn’t it? Depression robs people of their desire for sex, and antidepressants can make the situation even worse.
Sexual dysfunction, which includes diminished libido, decrease in arousal and/or vaginal dryness for women, and erectile dysfunction in men, is common in both genders with depression. And although this is bad enough, antidepressant use delivers a double whammy. On average, 50 percent of men and women who use antidepressant medications such as Prozac, Zoloft, Lexapro and Effexor experience sexual difficulties. Fortunately there are ways to manage this issue that you may wish to discuss with your clients in cooperation with their physician or other prescriber:
- Consider medical possibilities first. The initial step should be to consider the possibility of medical causes for the sexual dysfunction. A number of physical illnesses are linked to low libido, a decrease in pleasure and performance difficulties. Hormonal irregularities such as estrogen imbalance in women and low testosterone counts in men may also be culprits. Doctors can order any number of tests to determine if these issues apply.
- Don’t abruptly discontinue. Antidepressant use should never be stopped without consulting the prescriber. Reclaiming sexual intimacy is not a worthwhile trade-off if the depression returns, because the cycle will start all over again.
- Dosage Reduction. Again, in conjunction with the physician, it may be possible to reduce the antidepressant dose sufficiently enough to mitigate sexual side effects while still obtaining depression relief. And gradual dosage reduction is a goal worth pursuing anyway as depressive symptoms improve.
- Take your antidepressant after sexual activity. It is very possible that the daily dose can be scheduled soon after the time the client would ordinarily engage in sexual activity. This is when blood levels of the drug would be at their lowest. For example, if sexual intimacy usually occurs at night, the dose can be taken right after sex.
- Medications that treat sexual dysfunction. Drugs indicated for erectile dysfunction, such as Viagra, may be helpful in men and even women. Clients should not try this without medical consultation and supervision. Viagra can be potentially dangerous, particularly in those who take nitrates for certain heart conditions.
- Drug holidays. Clients can discuss the option of taking breaks from their medication. By taking a periodic two-day respite from antidepressants, the rate and incidence of sexual side effects can be lowered without markedly increasing the risk of relapse.
- Switch to an antidepressant that typically causes less sexual side effects. The antidepressant Wellbutrin has consistently shown to have less of an effect on sexual function compared to other agents such as Prozac, Zoloft, Lexapro and Effexor. But the benefits of switching to offset sexual difficulties must be carefully weighed against the possibility that Wellbutrin may not be as effective for managing the depression. Give it a fair trial and take a “wait-and-see” approach.
- Augmentation. Sometimes simply adding Wellbutrin to an antidepressant that is linked to sexual dysfunction can make a difference. The advantage of this option is that sexual performance improves somewhat, and the use of two agents reinforces the possibility of sustained symptom improvement.
By following the suggestions outlined above, most men and women can achieve reasonably satisfying sexual intimacy while using antidepressants. These medications don’t have to infringe upon an otherwise satisfying love life.
Joe Wegmann is a licensed clinical social worker and a clinical pharmacist with over 30 years of experience in counseling and medication treatment of depression and anxiety. Joe’s new book, www.pesi.com. To learn more about Joe’s programs or to contribute a question for Joe to answer in a future article, visit his website at www.thepharmatherapist.com, or e-mail him at firstname.lastname@example.org.